Cases That Test Your Skills

Seeing snakes that aren’t there

Author and Disclosure Information

 

References

What to consider before prescribing stimulants

While stimulants are clearly beneficial for the vast majority of children with ADHD, there may be a small subgroup of patients for whom stimulants carry increased risk. For example, it is possible that patients with a family history of mood and psychotic disorders may be more vulnerable to stimulant-induced psychotic symptoms that are reversible on discontinuation.20 In our case, R had a first-degree relative (his father) with treatment-refractory schizophrenia.

Attentional dysfunction is a common premorbid presentation for children who later develop schizophrenia or bipolar disorder. Retrospective data from patients with schizophrenia or bipolar disorder document high rates of childhood stimulant use—generally higher even than other groups with attentional dysfunction21 and histories of stimulant-associated adverse behavioral effects.22 In these patients, a history of stimulant use is also associated with an earlier age at onset23 and a more severe course of illness during hospitalization.24 Stimulant exposure in vulnerable individuals may hasten the onset or worsen the course of bipolar or psychotic illnesses.21,25,26

OUTCOME Well-controlled symptoms

R continues to receive short-acting methylphenidate, 5 mg twice a day. His ADHD symptoms remain well-controlled, and he is able to do well academically.

The authors’ observations

Although stimulant-induced psychosis is a rare and unpredictable occurrence, carefully monitoring all patients for any adverse effects of ADHD medication is recommended. When present, psychotic symptoms may quickly remit upon discontinuation of the medication. The question of subsequently reintroducing stimulant medication for a patient with severe ADHD is complicated. One needs to measure the possible risk of a reoccurrence of the psychotic symptoms against the consequences of untreated ADHD. These consequences include increased risk for academic and occupational failure, depression, anxiety, and substance abuse. Psychosocial interventions for ADHD should be implemented, but for optimal results, they often need to be combined with medication. However, if a stimulant medication is to be reintroduced, this should be done with extreme care. Starting dosages need to be low, and increases should be gradual, with frequent monitoring.

Bottom Line

Although stimulant-induced psychosis is a rare occurrence, determine if your pediatric patient with attention-deficit/hyperactivity disorder (ADHD) has a family history of mood or psychotic disorders before initiating stimulants. Carefully monitor all patients for any adverse effects of stimulant medications prescribed for ADHD. If psychotic symptoms occur at therapeutic doses, reduce the dose or discontinue the medication. Once the psychotic or manic symptoms resolve, it may be appropriate to re-challenge with a stimulant.

Related Resource

  • Man KK, Coghill D, Chan EW, et al. Methylphenidate and the risk of psychotic disorders and hallucinations in children and adolescents in a large health system. Transl Psychiatry. 2016;6(11):e956. doi: 10.1038/tp.2016.216.

Drug Brand Names

Atomoxetine • Strattera
Dexmethylphenidate • Focalin
Dextroamphetamine/amphetamine • Adderall
Methylphenidate • Metadate, Ritalin
Methylphenidate ER • Concerta

Next Article: